Atormac
brintellex
Neurology India
menu-bar5 Open access journal indexed with Index Medicus
  Users online: 9962  
 Home | Login 
About Editorial board Articlesmenu-bullet NSI Publicationsmenu-bullet Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 »   Next article
 »   Previous article
 »   Table of Contents

 Resource Links
 »   Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
 »   Citation Manager
 »   Access Statistics
 »   Reader Comments
 »   Email Alert *
 »   Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed8383    
    Printed191    
    Emailed7    
    PDF Downloaded410    
    Comments [Add]    
    Cited by others 4    

Recommend this journal

 

 CASE REPORT
Year : 2009  |  Volume : 57  |  Issue : 2  |  Page : 200--202

Life-threatening cardiotoxicity due to chronic oral phenytoin overdose


1 Department of Emergency Medicine, Chang Gung Memorial Hospital-Kaohsiung Medical Center, Chang Gung University College of Medicine, Kaohsiung, Taiwan
2 Department of Pharmacy, Chang Gung Memorial Hospital-Kaohsiung Medical Center, Chang Gung University College of Medicine, Kaohsiung, Taiwan
3 Department of Neurology, Chang Gung Memorial Hospital-Kaohsiung Medical Center, Chang Gung University College of Medicine, Kaohsiung, Taiwan

Correspondence Address:
Cheng-Hsien Lu
Department of Neurology, Chang Gung Memorial Hospital 123, Ta Pei Road, Niao Sung Hsiang Kaohsiung Hsien
Taiwan
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0028-3886.51296

Rights and Permissions

Severe cardiac adverse effects are often related to intravenous phenytoin overdose. However, there is no reported cardiotoxicity resulting from oral overdose of phenytoin. We report a patient with post-traumatic epilepsy who received oral phenytoin for five months and developed life-threatening junctional bradycardia, with his serum phenytoin level reaching up to 91µg/mL. The patient was successfully treated with temporary transvenous pacemaker implantation for his severe bradycardia and hypotension. To our knowledge, our patient had the most serious cardiovascular toxicity ever reported with chronic oral phenytoin overdose. From emergency department (ED) physician's perspective, when a patient with dysrhythmias and cardiovascular collapse is presented to the ED, severe phenytoin overdose should be considered in patients on oral phenytoin with hyperbilirubinemia, hypoalbuminemia, and severe electrolyte imbalance.






[FULL TEXT] [PDF]*


        
Print this article     Email this article

Online since 20th March '04
Published by Wolters Kluwer - Medknow